Skip to main content
main-content

01.12.2011 | Case report | Ausgabe 1/2011 Open Access

Journal of Medical Case Reports 1/2011

Cholestatic jaundice, acute kidney injury and acute pancreatitis secondary to the recreational use of methandrostenolone: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2011
Autoren:
Greg A Rosenfeld, Albert Chang, Michael Poulin, Peter Kwan, Eric Yoshida
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-5-138) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

GR and AC were major contributors in writing the manuscript. EY and PK analyzed and interpreted the patient data regarding the patient's presentation and provided the clinical care of the patient. MP performed the histological examination of the liver biopsy and prepared the figure for the manuscript. All authors contributed to the writing of the manuscript and approved the final version.

Abstract

Introduction

Over the last few years the use of anabolic steroids has become increasingly common amongst amateur athletes and for aesthetic purposes. As a result, the adverse events related to their use are being seen more frequently. Methandrostenolone is an anabolic steroid which is widely available and has been used for both performance enhancement and aesthetic purposes. This drug has also been reported to cause cholestasis of the intra-hepatic bile ducts resulting in elevated aminotransferases, hyperbilirubinemia and clinical jaundice. However, to the best of our knowledge this agent has not been previously reported to cause pancreatitis or acute kidney injury.

Case presentation

In this paper, we report the case of a 50-year-old man of Indian descent who presented with a six week history of diffuse abdominal pain, anorexia and weight loss following an eight week cycle of methandrostenolone use. At initial presentation, his lipase level was 785 U/L, bilirubin was 922 μmol/L and creatinine was 200 U/L while his aspartate aminotransferase and alanine aminotransferase levels were only mildly elevated at 61 U/L and 56 U/L respectively. His lipase peaked on day nine at >3000 U/L whilst his creatinine level was 299 U/L. Imaging was consistent with acute pancreatitis while a liver biopsy was consistent with intra-hepatic cholestasis and a kidney biopsy revealed evidence of acute tubular necrosis.

Conclusion

Both acute pancreatitis and acute kidney injury have rarely been reported with anabolic steroid use and they have not been previously reported to occur in the same patient. This case demonstrates some potentially new and serious adverse consequences occurring with the use of anabolic steroids, of which physicians need to be aware.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

Zusatzmaterial
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2011

Journal of Medical Case Reports 1/2011 Zur Ausgabe